Hail, Fremont
- When
- August 7, 5:59 PM MST to 6:04 PM MST
- Where
- Fremont County, Shoshoni
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.230, -108.120
A thunderstorm became severe over Shoshoni and dropped quarter size hail in the town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm became severe over Shoshoni and dropped quarter size hail in the town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 7, 4:28 PM MST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 528 PM MDT Mon Aug 7 2023 .DISCUSSION...(This afternoon through Sunday) Issued at 1159 AM MDT Mon Aug 7 2023 Another cooler than average afternoon in store to start the new work week under mainly cloudy skies and some scattered rain showers ongoing for areas along and near the Winds and through the Bighorns. A subtle short wave is propagating down the main longwave trough extending in from the Gulf of Alaska. Being more progressive and not as strong upper level diffluence, expect less precipiation activity late this afternoon and evening to include a handful of isolated thunderstorms mainly for eastern zones to the I-25 corridor. With decent MLCAPE over 500 J/kg for this corridor off the Bighorns, an isolated marginal severe storm is possible. Being high based, damaging winds will be the main threat but some small hail could be present early in the initial stages of development. Overnight, expect the main trough to close in on the Wyoming state line sparking some widely scattered rain showers early Tuesday morning before sunrise lasting throughout much of the day. Light in nature, flooding concerns are not prevalent at this time with PWATs less than half an inch expected. Even cooler temperatures Tuesday with the aforementioned trough. Rain showers and isolated thunderstorm will push east of the CWA by early evening to sunset timeframe with improving skies into the overnight hours into mid week. Upper level ridging will now begin to build northward into the upper Rockies to include the CWA Wednesday onward through the end of the week into the weekend. Warmer temperatures can be had as the trend pushes back to average temperatures for this time of year seeing more widespread 80s by Friday. Precipitation chances will be limited to northern counties Wednesday before the ridge builds that far north but nothing significant is to be noted for the slimmer rain chances. Mainly dry Thursday onward with only a limited chance for a storm for the higher terrain more in line with the late summer regime. Longer term models are in line with the CPC outlooks of back to near average temperatures and dryer conditions for mid month to the later days of August. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 525 PM MDT Mon Aug 7 2023 VFR conditions are forecast to prevail over the next 24 hours, but brief drops into MVFR conditions are possible under thunderstorm or heavy shower cores. Winds will be relatively light (less than 15 kt generally), with gusts in the vicinity of thunderstorms being the exception over 30 kts. The weather system that brought this afternoon's storms will quickly exit the area to the east this evening, with storm activity ending around sunset, though lingering showers will remain through about 08/03Z across northern WY. During the early morning hours Tuesday, starting between 08/07Z and 08/10Z, showers and isolated thunderstorms associated with another weather system move into the west-central and southwest WY, including locations such as KJAC, KBPI, KPNA, KRKS. This area of showers system moves eastward into the early afternoon, affecting KLND and KRIW. Thunderstorms are then expected to develop in the early afternoon across most of the forecast area, moving eastward, and pulling out of western WY by late afternoon, but impacting central parts of the state through 09/00-01Z. Tuesday evening will then see light NNW flow with diminishing clouds. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 1159 AM MDT Mon Aug 7 2023 No fire weather concerns for today or Tuesday with the continued precipitation chances and cooler than average temperatures. More widespread rain Tuesday with more limited chances for northern counties come Wednesday. Relative humidity values will remain above the 35-45 percent range with relatively light winds less than 10-20 mph. Dryer conditions and a warming trend for Thursday onward into the weekend with a better chance for any fire weather risk. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lowe AVIATION...McDonald/VandenBoogart FIRE WEATHER...Lowe
Hazardous Weather Outlook National Weather Service Riverton WY 546 PM MDT Mon Aug 7 2023 WYZ001>020-022>030-081300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 546 PM MDT Mon Aug 7 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Rest of Today and Tonight. Scattered thunderstorm persist until around sunset over northwest Wyoming, the Bighorn Basin, and adjacent areas. Locally heavy rain and pea-sized hail are the primary hazards. A second round of thunderstorms arrives in southwest Wyoming late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Scattered thunderstorms continue with locally heavy rain and gusty wind the main hazards. Thursday...Another round of thunderstorms is possible across northern Wyoming, generally during the afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
107 PM MDT Mon Aug 7 2023
WYZ019-071945-
Green Mountains and Rattlesnake Range-
107 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southeastern Fremont
County through 145 PM MDT...
At 107 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater Station, which is also 16 miles west of Jeffrey City,
moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jeffrey City and Crooks Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4256 10824 4267 10817 4256 10764 4227 10786
TIME...MOT...LOC 1907Z 298DEG 41KT 4256 10814
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LoweSpecial Weather Statement
National Weather Service Riverton WY
129 PM MDT Mon Aug 7 2023
WYZ019-072000-
Green Mountains and Rattlesnake Range-
129 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southwestern Natrona
and southeastern Fremont Counties through 200 PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Castle Gardens, which is also 16 miles north of
Jeffrey City, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Natrona and southeastern Fremont Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4277 10715 4243 10741 4243 10752 4268 10787
4277 10781 4277 10779 4273 10776 4272 10773
4276 10771 4278 10767 4280 10767 4281 10765
4280 10763 4282 10762
TIME...MOT...LOC 1929Z 296DEG 43KT 4273 10773
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LoweSpecial Weather Statement
National Weather Service Riverton WY
200 PM MDT Mon Aug 7 2023
WYZ007>009-011-020-072045-
Owl Creek and Bridger Mountains-Southeast Johnson County-Bighorn
Mountains Southeast-Bighorn Mountains West-Natrona County Lower
Elevations-
200 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northwestern
Natrona, south central Johnson and southeastern Washakie Counties
through 245 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Pass, which is also 36 miles northeast of Shoshoni, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Natrona, south central Johnson and southeastern Washakie Counties,
including the following locations... Barnum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4329 10685 4343 10753 4354 10754 4357 10745
4356 10744 4358 10741 4377 10687
TIME...MOT...LOC 2000Z 265DEG 37KT 4350 10749
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LoweSpecial Weather Statement
National Weather Service Riverton WY
302 PM MDT Mon Aug 7 2023
WYZ009-011-020-072145-
Southeast Johnson County-Bighorn Mountains Southeast-Natrona County
Lower Elevations-
302 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of north central
Natrona and south central Johnson Counties through 345 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Wall, which is also 21 miles southwest of Kaycee, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Natrona and south central Johnson Counties.
This includes Interstate 25 between mile markers 222 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4344 10695 4351 10692 4352 10632 4322 10645
TIME...MOT...LOC 2102Z 282DEG 23KT 4346 10690
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LoweSpecial Weather Statement
National Weather Service Riverton WY
605 PM MDT Mon Aug 7 2023
WYZ007-017-080030-
Owl Creek and Bridger Mountains-Wind River Basin-
605 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of south central Hot
Springs and north central Fremont Counties through 630 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Thermopolis, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Hot
Springs and east central Fremont Counties, but include areas such as
the northern half of Boysen Reservoir as well as Wind River Canyon.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Bass Lake or Boysen Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4358 10826 4356 10821 4357 10821 4357 10814
4356 10813 4357 10807 4357 10802 4327 10804
4334 10856 4359 10857
TIME...MOT...LOC 0003Z 276DEG 25KT 4348 10843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
McDonaldSpecial Weather Statement
National Weather Service Riverton WY
632 PM MDT Mon Aug 7 2023
WYZ007-017-080100-
Owl Creek and Bridger Mountains-Wind River Basin-
632 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of north central
Fremont County through 700 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Boysen State Park, which is also 13 miles
northwest of Shoshoni, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boysen Reservoir and Shoshoni.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Bass Lake or Boysen Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4326 10844 4346 10839 4345 10797 4316 10804
TIME...MOT...LOC 0030Z 281DEG 21KT 4334 10833
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
McDonaldThe Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131763.